Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 24, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 25, 2018, 8:15 PM CDT for Olmsted County, Minnesota. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2018, 8:15 PM CDT (01:15 UTC)
- Expired
- May 25, 2018, 9:00 PM CDT
- In force
- 45 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Olmsted County, MN
The radar
The La Crosse radar (KARX), 101 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 8:31 PM CDT | TSTM WND GST 60 | 4 N Stewartville, MN | ROCHESTER INTERNATIONAL AIRPORT OFFICIAL OBSERVATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 2:02 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 240 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 2091 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
901
WUUS53 KARX 260115
SVRARX
MNC109-260200-
/O.NEW.KARX.SV.W.0024.180526T0115Z-180526T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
815 PM CDT FRI MAY 25 2018
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Olmsted County in southeastern Minnesota...
* Until 900 PM CDT
* At 815 PM CDT, severe thunderstorms were located along a line
extending from near Pine Island to Byron to 7 miles southeast of
Kasson, moving east at 30 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Trained weather spotters. Several reports of wind gusts
to 50 mph or greater have been received from northern
Dodge County.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Rochester, Oronoco and Stewartville around 835 PM CDT.
Eyota around 855 PM CDT.
Dover and Chatfield around 900 PM CDT.
Other locations impacted by these severe thunderstorms include
Marion, High Forest, Pleasant Grove, Douglas and Rock Dell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4390 9268 4419 9268 4415 9232 4411 9232
4411 9226 4401 9213 4385 9210 4384 9269
TIME...MOT...LOC 0115Z 271DEG 26KT 4417 9271 4402 9266 4393 9269
HAIL...0.88IN
WIND...60MPH
$$
Lawrence2 follow-up statements
320
WWUS53 KARX 260132 RRA
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
832 PM CDT FRI MAY 25 2018
MNC109-260200-
/O.CON.KARX.SV.W.0024.000000T0000Z-180526T0200Z/
Olmsted MN-
832 PM CDT FRI MAY 25 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR OLMSTED COUNTY...
At 831 PM CDT, severe thunderstorms were located along a line
extending from near Oronoco to near Rochester to near Stewartville,
moving east at 35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Eyota around 845 PM CDT.
Dover and Chatfield around 855 PM CDT.
Other locations impacted by these severe thunderstorms include
Marion, High Forest, Pleasant Grove, Douglas and Viola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4390 9263 4418 9261 4415 9232 4411 9232
4411 9226 4401 9213 4385 9210 4384 9265
TIME...MOT...LOC 0131Z 272DEG 31KT 4416 9248 4401 9243 4392 9246
HAIL...0.88IN
WIND...60MPH
$$
Lawrence284
WWUS53 KARX 260140
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
840 PM CDT FRI MAY 25 2018
MNC109-260200-
/O.CON.KARX.SV.W.0024.000000T0000Z-180526T0200Z/
Olmsted MN-
840 PM CDT FRI MAY 25 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR OLMSTED COUNTY...
At 838 PM CDT, severe thunderstorms were located along a line
extending from near Oronoco to near Rochester to near Stewartville,
moving east at 30 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Trained weather spotters. Wind gusts to 60 mph were
recorded at the Rochester Airport at 832 pm.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Eyota around 850 PM CDT.
Chatfield and Dover around 900 PM CDT.
Other locations impacted by these severe thunderstorms include
Marion, High Forest, Pleasant Grove, Viola and Chester.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4415 9232 4411 9232 4411 9226 4401 9213
4385 9210 4384 9260 4417 9250
TIME...MOT...LOC 0138Z 270DEG 26KT 4416 9243 4401 9238 4387 9244
HAIL...0.88IN
WIND...60MPH
$$
LawrenceWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:33 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, May 25, 6:33 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
633 PM CDT Fri May 25 2018
.SHORT TERM...(Tonight through Saturday Night)
Issued at 132 PM CDT Fri May 25 2018
GOES-East water vapor imagery showing a mid-level trough moving east
through the Northern Plains into MN. Impressive plume of moisture
streaming into our area which is translating to a very warm/humid
airmass over the region. A few showers and storms were firing from
time to time in a line from north central WI into southeast MN in
this plume and in advance of this trough. Temperatures as of 2 pm
were in the 70s to middle 80s with dew points in the 60s.
Still a chance for a few strong storms later this afternoon into
this evening as the trough continues to push into/through our area.
Wind gusts to 40 mph, heavy downpours, and frequent lightning would
be the main threats along with some small hail. Look for the bulk of
this activity to exit south of the area around midnight. Could still
see a few pop-up showers overnight as a weak secondary mid-level
trough drops through the region. Overnight lows will be in the upper
50s to the middle 60s.
A few showers/storms will be possible over northern WI Saturday as
another weak trough rotates east through that area. Otherwise, look
very warm highs in the upper 80s to the lower 90s.
.LONG TERM...(Sunday through Friday)
Issued at 132 PM CDT Fri May 25 2018
The heat continues for Sunday into Memorial Day as a mid-level ridge
of high pressure amplifies across the region. 850mb temperatures
Sunday increase to near +20C while 925mb heats up into the +27 to
+30C range. This is expected to produce highs well into the 90s for
most places, nearing or exceeding record levels. See climate section
below. Memorial Day may end up a few degrees cooler as clouds will
be on the increase from convection over the Plains. Could also see a
few showers/storms rounding top of the ridge into our area as well.
Shower and thunderstorm chances will be on the increase Tuesday into
Wednesday as a mid-level trough nudges in from the Plains. Highs
will continue to be well above normal with readings well into the
80s.
Small-end shower/thunder chances continue Thursday into Friday as a
couple very weak troughs ripple over the mean ridge, Otherwise,
temperatures will continue to stay well above normal with highs in
the 80s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 633 PM CDT Fri May 25 2018
First line of showers and thunderstorms has moved south and east
of TAF airfields. A secondary broken line of storms extends from
south central MN into west-central WI. The evolution of this line
is uncertain given weak forcing and diminishing instability into
the evening. Will keep TAFs dry for now, but may need to amend if
storms hold together or become more widespread.
Otherwise, expect VFR conditions at KLSE/KRST through the period
with light winds from the south-southwest, eventually turning to
the west-southwest Saturday morning.
&&
.CLIMATE...
Issued at 132 PM CDT Fri May 25 2018
High temperatures over the next few days will be in near or record
breaking territory. Here are the standing record highs and years
occurred for La Crosse and Rochester:
Rochester La Crosse
May 26 91 (1939) 94 (1967)
May 27 93 (1914) 96 (1874)
May 28 95 (2006) 95 (1874)
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...DAS
LONG TERM...DAS
AVIATION...RogersHazardous weather outlook, May 25, 5:15 AM CDT, 15 hours before
Hazardous Weather Outlook National Weather Service La Crosse WI 515 AM CDT Fri May 25 2018 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-261100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 515 AM CDT Fri May 25 2018 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are expected across the area this afternoon and evening. Some of storms could become severe with damaging winds, small hail and locally heavy rains the main threats between 3 and 10 pm. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Afternoon heat indices in the 90s are expected for the Memorial Day weekend with Sunday the warmest day. There will be small chance of thunderstorms Saturday afternoon north of Interstate 94. Severe weather is not expected. Periodic chances for thunderstorms will return Tuesday and continue through Thursday. It is too early to determine if there is a chance for any severe weather. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be needed this afternoon and evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. 04/Baumgardt
In the hours before
Local storm report, May 25, 7:46 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
746 PM CDT FRI MAY 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM TSTM WND DMG 4 N PRAIRIE DU CHIEN 43.11N 91.14W
05/25/2018 CRAWFORD WI LAW ENFORCEMENT
TREES DOWN ON POWER LINE NEAR FALLING ROCK
RD.
&&Local storm report, May 25, 7:53 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
753 PM CDT FRI MAY 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND GST GLEN HAVEN 42.83N 91.07W
05/25/2018 E50 MPH GRANT WI PUBLIC
&&Local storm report, May 25, 7:58 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
758 PM CDT FRI MAY 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND GST EDGEWOOD 42.65N 91.40W
05/25/2018 M41 MPH CLAYTON IA PUBLIC
&&Local storm report, May 25, 8:02 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
802 PM CDT FRI MAY 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM TSTM WND GST 4 SW WEST CONCORD 44.12N 92.96W
05/25/2018 M50 MPH DODGE MN TRAINED SPOTTER
&&Local storm report, May 25, 8:06 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
806 PM CDT FRI MAY 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM TSTM WND GST WAUZEKA 43.09N 90.88W
05/25/2018 E60 MPH CRAWFORD WI PUBLIC
&&Local storm report, May 25, 8:07 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
807 PM CDT FRI MAY 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM HAIL OELWEIN 42.68N 91.92W
05/25/2018 E1.00 INCH FAYETTE IA TRAINED SPOTTER
PEA TO QUARTER SIZE HAIL.
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:39 PM CDT | Severe Thunderstorm Warning | ARX | Dodge | 51 min |
| May 25, 8:53 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Olmsted, Winona | 41 min |
| May 25, 9:43 PM CDT | Special Weather Statement | ARX | Houston | 47 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.